Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 189, NWS Hastings, NE

July 25, 2018Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jul 25, 2018, 5:59 PM CDT for Rooks County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 2018, 5:59 PM CDT (22:59 UTC)
Expired
Jul 25, 2018, 6:45 PM CDT
In force
46 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 5:29 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 4:02 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 25, 4:02 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
402 PM CDT Wed Jul 25 2018

.SHORT TERM...(This evening through Thursday)
Issued at 357 PM CDT Wed Jul 25 2018

Focus is on thunderstorms and potential for severe weather the
remainder of the day into tonight.

Patternwise, our region is in between an upper ridge of high
pressure across the southwest CONUS and a strong summer upper low
pressure system translating through Ontario. This places the Central
Plain in a northwest flow regime, and a shortwave trough translating
around the upper low through the Upper Midwest region was sending a
cold front south through the plains today. The cold front has
reached central Nebraska, residing near I80 at this time, and is
forecast to reach the Neb/KS stateline toward 00Z Thurs and cross
north central Kansas in the evening.

Storms have been around all day in our area, and the ongoing
convection has resulted in widespread cloud cover much of the
day, with Kansas seeing insolation the longest. Skies have begun
to clear north to south as the morning complex of storms shifts
south into far southern Nebraska and Kansas. The storms have
produced several outflow boundaries with a distinct boundary
evident on both radar and satellite across our far south KS
counties. New storm development heading into tonight is expected
to focus on the many boundaries (outflow, differential heating and
the cold front). Cannot rule out strong to severe storms from
where the cold front is at present (near I80) and areas to the
south (until the cold front moves through). Instability today is
near 2000 j/kg in our southern zones while effective shear remains
high around 40kts. In this environment, the storms will be capable
of producing large hail of golf ball size and damaging winds in
excessive of 60 mph. North central Kansas could a several rounds
of storms, along the cold front in the evening along with new
development aided by a subtle low level jet tonight.

On Thursday, models continue to indicate the potential for isolated
to scattered convection Thursday afternoon with development along
the high plains, reaching areas mainly north of I80 with a
progressing jet streak and disturbance. In a pattern change more
under the influence of the aforementioned eastern trough,
temperatures will trend cooler with highs in the 70s/low 80s,
several degrees below normal for this time of year when readings
average in the upper 80s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 357 PM CDT Wed Jul 25 2018

The most notable part of the extended forecast is a prolonged
stretch of below normal temperatures. The cooler weather arrives by
Thursday and lasts several days, under the influence of a long
wave upper trough encompassing areas from the plains to the Ohio
Valley region and northeast CONUS. Intermittent chances for storms
exist in our cooler northwest flow regime, with the strongest
signal for rain/storms ramping up on Friday with a potential MCS
development providing decent chances for widespread rain Friday
night into Saturday morning. Additional rain/storm chances exist
through the weekend, but is more dependent upon how far east high
plains convection extends.

The forecast trends drier Monday through Wednesday and we gradually
see rising heights next week as the eastern trough slowly departs,
allowing for height rises as the western upper ridge begins to
rebuild northeast over the Rockies towards the plains. Temperatures
will begin to moderate closer to normal by Wednesday and while
the forecast dry at this time, would not be surprised to see small
chances for precip return in the warm air advection regime.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1230 PM CDT Wed Jul 25 2018

VFR conditions at both TAF sites. Thunderstorms remain in the
vicinity at GRI through 03z, and at EAR through 09z.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...NWS Omaha
Hazardous weather outlook, Jul 25, 5:51 PM CDT, 8 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
551 PM CDT Wed Jul 25 2018

NEZ039>041-046>049-060>064-072>077-082>087-261200-
Valley-Greeley-Nance-Sherman-Howard-Merrick-Polk-Dawson-Buffalo-
Hall-Hamilton-York-Gosper-Phelps-Kearney-Adams-Clay-Fillmore-
Furnas-Harlan-Franklin-Webster-Nuckolls-Thayer-
551 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for all of south central
Nebraska.

.DAY ONE...This evening and tonight.

There are at least small chances for thunderstorms, especially for
counties south of Interstate 80, and with the overall-highest
chances near the Kansas border. Although the risk for severe
storms appears low for most of the area, a few strong to perhaps
marginally severe storms cannot be ruled out, especially in
counties near the Kansas border. The main hazards with any
stronger storms will be hail up to quarter size, wind gusts to
around 50 MPH and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be periodic chances for thunderstorms across portions
of the outlook area Thursday into Monday, with best chances for
more widespread thunderstorms being Friday afternoon into
Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight, but any
reports of hail or wind gusts in excess of 50 MPH would be
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

KSZ005>007-017>019-261200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-
551 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of north central
Kansas.

.DAY ONE...This evening and tonight.

There is a chance for a few severe thunderstorms this evening,
especially within Rooks, Phillips, Smith and Osborne counties,
where a Severe Thunderstorm Watch is in effect until 1 AM. The
main hazards with any stronger storms will be hail up to ping pong
ball size, wind gusts to around 60 MPH, and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There will be periodic chances for thunderstorms across portions
of the outlook area Thursday into Monday, with best chances for
more widespread thunderstorms being Friday afternoon into
Saturday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening in portions of the
north central Kansas area.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jul 25, 2:05 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service HASTINGS NEBRASKA
Issued by National Weather Service Omaha/Valley Nebraska
205 PM CDT WED JUL 25 2018

NEZ082-251930-
Furnas NE-
205 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FURNAS COUNTY UNTIL
230 PM CDT...

At 205 PM CDT, Doppler radar was tracking a strong thunderstorm west
of Cambridge, or 21 miles east of McCook, moving southeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cambridge and Wilsonville.

LAT...LON 4035 10012 4024 9995 4007 10014 4014 10020
      4035 10020
TIME...MOT...LOC 1905Z 315DEG 28KT 4026 10021

DEWALD
Special weather statement, Jul 25, 2:13 PM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service HASTINGS NEBRASKA
Issued by National Weather Service Omaha/Valley Nebraska
213 PM CDT WED JUL 25 2018

KSZ007-019-251945-
Jewell KS-Mitchell KS-
213 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MITCHELL AND EASTERN
JEWELL COUNTIES UNTIL 245 PM CDT...

At 212 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montrose to near Glen Elder. Movement was
southeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Beloit, Mankato, Glen Elder, Jewell, Asherville, Formoso, Randall,
Webber, Scottsville, Lovewell State Park and Montrose.

LAT...LON 3949 9843 3999 9804 3997 9793 3922 9794
      3922 9798
TIME...MOT...LOC 1912Z 297DEG 23KT 3982 9809 3955 9832

DEWALD
Special weather statement, Jul 25, 2:59 PM CDT, 3 hours before
Special Weather Statement
National Weather Service Hastings NE
259 PM CDT WED JUL 25 2018

NEZ061-062-252030-
Buffalo NE-Hall NE-
259 PM CDT WED JUL 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUFFALO AND
SOUTHWESTERN HALL COUNTIES UNTIL 330 PM CDT...

At 259 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shelton, or 16 miles east of Kearney, moving southeast at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gibbon and Shelton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4091 9873 4073 9855 4070 9860 4070 9872
      4069 9872 4069 9875 4068 9876 4068 9881
      4081 9891
TIME...MOT...LOC 1959Z 318DEG 22KT 4079 9879

Pfannkuch
Local storm report, Jul 25, 4:01 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
401 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             3 NNW CAMBRIDGE         40.32N 100.20W
07/25/2018  E0.75 INCH       FURNAS             NE   PUBLIC

            PENNY SIZE HAIL RIGHT ALONG FURNAS-RED
            WILLOW COUNTY LINE.

&&

PFANNKUCH
Local storm report, Jul 25, 4:06 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
406 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             4 NNW CAMBRIDGE         40.34N 100.20W
07/25/2018  E0.88 INCH       FURNAS             NE   PUBLIC

            BEEN HAILING OVER PAST 10 TO 15 MINS,
            LARGEST STONES ESTIMATED TO BE NICKEL SIZE.

&&
Local storm report, Jul 25, 4:21 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
421 PM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 E CAMBRIDGE           40.28N 100.14W
07/25/2018  E0.50 INCH       FURNAS             NE   CO-OP OBSERVER

            HAIL UP TO DIME SIZE ON THE FAR EAST SIDE OF
            TOWN.

&&

PFANNKUCH

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:05 PM CDTSpecial Weather StatementGIDFurnas25 min
Jul 25, 2:59 PM CDTSpecial Weather StatementGIDHall31 min
Jul 25, 3:22 PM CDTSevere Thunderstorm WarningGIDAdams, Hall38 min
Jul 25, 3:51 PM CDTSevere Thunderstorm WarningGIDFurnas39 min
Jul 25, 6:40 PM CDTSpecial Weather StatementGIDNuckolls50 min
Jul 25, 2:13 PM CDTSpecial Weather StatementGIDMitchell32 min
Jul 25, 6:23 PM CDTSpecial Weather StatementGIDRooks52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.